Alert archive / Missouri / River Flood Warnings in 2014

River Flood Warning 143, NWS Kansas City, MO

October 1, 2014Cooper County, Missouri

NWS Kansas City, MO issued this river flood warning at Oct 1, 2014, 8:08 PM CDT for Cooper County, Missouri. It took effect at Oct 2, 2014, 12:48 AM CDT. It was in force for 63 hr.

The area

The counties it named.

The facts

Issued
Oct 1, 2014, 8:08 PM CDT (01:08 UTC)
In effect from
Oct 2, 2014, 12:48 AM CDT
Expired
Oct 4, 2014, 3:41 PM CDT
In force
63 hr
Issued by
NWS Kansas City, MO
Area
Storm-based polygon
Flood severity
Minor

County Cooper County, MO

The radar

The Pleasant Hill radar (KEAX), 126 km from the middle of the area, began a volume at 01:07 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The river

Written for the forecast point Petite Saline Creek near Boonville (BONM7).

Action stage
11 ft
Minor stage
16 ft
Moderate stage
19.5 ft
Major stage
26 ft

This gauge today: stage, forecast and historic crests

Stage from the USGS instantaneous record for site 06909950, one reading an hour, from a day before the product to a day after it ended. Flood stages are today's.

What forecasters said that day

The local office's own words before this river flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Kansas City, MO wrote its last area forecast discussion before this river flood warning went out at Oct 1, 4:03 PM CDT, 4 hours 5 minutes earlier.

Area forecast discussion, Oct 1, 4:03 PM CDT, 4 hours 5 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
403 PM CDT Wed Oct 1 2014

.SHORT TERM...(This Evening through Thursday Afternoon)
Issued at 403 PM CDT WED OCT 1 2014

Lots to talk about in the near term...so let/s dive right into the
details. Severe convection ongoing across the CWA this afternoon
along and south of remnant outflow boundary from this morning/s
activity. While 0-1km bulk shear remains marginal for tornadic
development...very recent radar trends and storm reports suggesting
a brief spin up over the Cooper County area. That said...best
instability this afternoon remains across the southern half of the
fcst area and current tornado watch is in effect through 10 PM. With
shear aloft continuing to increase...expect severe threat to continue
into the evening...well south of the KC metro based on where best
instability currently resides.

Heading into tonight...severe threat rapidly transitions into a hydro
concern as short term guidance (including high-res models) is in great
agreement that abnormally moist conditions from the Gulf (PWAT values
approaching 1.50" per latest blended TPW satellite graphics) will
begin interacting with a stalled front across southern MO thanks to
a strengthening low-level jet. That said...remarkable agreement on
placement of heavy precip axis which models suggest will run from
west to east along the far southern fringes of our fcst area. That
said...have elected to hoist a flash flood watch for the southern two
tiers of counties...which agrees very well with both LSX and SGF. If
current indications are right...would not be surprised to see a few
4+ inch reports especially further south in SGF/s area. WPC excessive
rain forecast currently has a moderate risk for the current watch area.

Shwrs/storms likely ongoing Thurs morning with trends again shifting
back to severe as long advertised cold front approaches. Orientation
of 0-6 km bulk shear vectors will decisively go more southwesterly as
strong Pacific trough now over the Intermountain West approaches. GFS
and to a lesser degree the NAM actually show the trough going
negative tilt as it moves through the area which may support fairly
strong and possibly fast moving convection ahead of the main sfc
boundary. Cross sections cut from the KS/CO line east through St.
Louis indicate pre-frontal convection developing along a possible
cold front aloft with additional/shwr-type activity following along
the main sfc front later in the day. Regardless...the magnitude of
shear aloft and orientation of the bulk shear vectors should support
a damaging wind threat as multicells congeal into a possible squall
line or multiple individual bowing segments.

Beyond this...conditions rapidly dry out Thursday night as post
frontal airmass moves into the area. Overnight lows early Friday
morning may be down into the lower 40s across far northern portions of
the region.

.LONG TERM...(Thursday Evening through Wednesday)
Issued at 403 PM CDT WED OCT 1 2014

Deep cyclonic flow behind Thursday night's front will usher in
cooler conditions for Friday. Given the magnitude of post-frontal
cold air advection, highs on Friday were nudged down a couple of
more degrees into the middle and upper 50s despite mostly clear
skies. With the mixing that will result and a 50-kt LLJ on the back
side, there could be a few gusts as high as 40 mph especially Friday
morning and early afternoon.

Weakening winds Friday night and continued clear skies will allow
temperatures to drop into the upper 30s for many areas by sunrise
Saturday. A reinforcing shot of cool air on Saturday will keep highs
in the mid/upper 50s for most areas. Deep upper trough will maintain
its hold across the eastern two-thirds of the country through early
next week, although slight height rises this far west will allow
temperatures to moderate somewhat into the upper 60s and low 70s for
Sunday and Monday and into the upper 70s by Wednesday. Low-level
ridging and dry air should keep things dry through the period.

&&

.AVIATION...(For the 18Z TAFS through 18Z Thursday Afternoon)
Issued at 100 PM CDT WED OCT 1 2014

Weak isolated convection developing across west-central MO this
afternoon in advance of mid-level energy approaching from the west.
Bulk of this activity should be fairly weak and have started all
sites with a VCTS mention to account for current radar trends.
Heading into tonight...fcst models show redeveloping convection along
a lingering outflow boundary which is apparent on VIS satellite
imagery this afternoon. Latest model trends suggest this activity
should largely remain south of area terminals. In any
event...increasing warm air advection along and north of feature will
set the stage for developing low stratus at area terminals during the
early morning hrs. Beyond this...convection looks to increase after
15z from west to east as main cold front approaches.

&&

.EAX WATCHES/WARNINGS/ADVISORIES...
KS...FLASH FLOOD WATCH from 7 PM CDT this evening through Thursday
     evening FOR KSZ057-060.

MO...FLASH FLOOD WATCH from 7 PM CDT this evening through Thursday
     evening FOR MOZ033-040-043>046-053-054.

&&

SHORT TERM...32
LONG TERM...Hawblitzel
AVIATION...32
Hazardous weather outlook, Oct 1, 4:08 PM CDT, 4 hours before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
408 PM CDT WED OCT 1 2014

KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040-
043>046-053-054-022115-
ATCHISON KS-MIAMI-LINN KS-DONIPHAN-LEAVENWORTH-WYANDOTTE-JOHNSON KS-
ATCHISON MO-NODAWAY-WORTH-GENTRY-HARRISON-MERCER-PUTNAM-SCHUYLER-
HOLT-ANDREW-DE KALB-DAVIESS-GRUNDY-SULLIVAN-ADAIR-BUCHANAN-CLINTON-
CALDWELL-LIVINGSTON-LINN MO-MACON-PLATTE-CLAY-RAY-CARROLL-CHARITON-
RANDOLPH-JACKSON-LAFAYETTE-SALINE-HOWARD-CASS-JOHNSON MO-PETTIS-
COOPER-BATES-HENRY-
408 PM CDT WED OCT 1 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST...NORTH CENTRAL AND
WEST CENTRAL MISSOURI...AS WELL AS EXTREME EASTERN KANSAS.

.DAY ONE...TONIGHT

 SCATTERED THUNDERSTORMS WILL CONTINUE THROUGH THE AFTERNOON SOUTH OF
 I-70. SEVERE STORMS ARE POSSIBLE WITH THIS ACTIVITY.

 ADDITIONAL THUNDERSTORMS ARE EXPECTED LATE THIS EVENING INTO EARLY
 THURSDAY MORNING ESPECIALLY NEAR AND SOUTH OF I-70. SOME STORMS MAY
 BE SEVERE WITH LARGE HAIL...DAMAGING WINDS AND HEAVY RAINFALL.

 MORE DETAILED INFORMATION CAN BE ACCESSED AT...
 HTTP://WWW.CRH.NOAA.GOV/IMAGES/FXC/EAX/EM1/EAX-EMBRIEFING1.PDF

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

 THERE IS ALSO A THREAT OF SEVERE WEATHER THURSDAY OVER MOST OF THE
 AREA AS A STRONG COLD FRONT MOVES THROUGH THE AREA. STORMS ALONG
 THE COLD FRONT ARE EXPECTED TO DEVELOP INTO A LINE OF STORMS
 CAPABLE OF PRODUCING DAMAGING WINDS. IN ADDITION...PERIODS OF HEAVY
 RAIN ARE ALSO POSSIBLE WHICH MAY LEAD TO FLASH FLOODING AND RIVER
 FLOODING.

 MORE DETAILED INFORMATION CAN BE ACCESSED AT...
 HTTP://WWW.CRH.NOAA.GOV/IMAGES/FXC/EAX/EM1/EAX-EMBRIEFING1.PDF

In the hours before

Local storm report, Oct 1, 5:15 PM CDT, 2 hours 53 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
515 PM CDT WED OCT 01 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0513 PM     HAIL             1 N STILLWELL           38.78N 94.66W
10/01/2014  M1.00 INCH       JOHNSON            KS   EMERGENCY MNGR

&&

APIETRYC
Local storm report, Oct 1, 5:34 PM CDT, 2 hours 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
534 PM CDT WED OCT 01 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0522 PM     HAIL             1 NW GRANDVIEW          38.90N 94.55W
10/01/2014  M1.00 INCH       JACKSON            MO   TRAINED SPOTTER

&&

APIETRYC
Local storm report, Oct 1, 5:41 PM CDT, 2 hours 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
541 PM CDT WED OCT 01 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0540 PM     HAIL             3 SE LEAWOOD            38.94N 94.58W
10/01/2014  M1.50 INCH       JACKSON            MO   TRAINED SPOTTER

&&

APIETRYC
Special weather statement, Oct 1, 5:53 PM CDT, 2 hours 15 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
553 PM CDT WED OCT 1 2014

MOZ029-037-012345-
CLAY MO-JACKSON MO-
553 PM CDT WED OCT 1 2014

...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN JACKSON AND SOUTHEASTERN
CLAY COUNTIES UNTIL 645 PM CDT...

AT 550 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR INDEPENDENCE...MOVING NORTHEAST AT 30 MPH.

HAIL UP TO THE SIZE OF NICKELS AND WIND GUSTS UP TO 40 MPH ARE
EXPECTED WITH THIS STORM.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
  COURTNEY...LIBERTY...GLENAIRE...MISSOURI CITY AND BIRMINGHAM.

THIS WILL IMPACT

 I-435 LOOP FROM MILE MARKERS 56 TO 60.

LAT...LON 3929 9440 3930 9421 3919 9422 3907 9434
      3910 9454
TIME...MOT...LOC 2253Z 218DEG 27KT 3912 9439

BLAIR
Local storm report, Oct 1, 6:04 PM CDT, 2 hours 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
604 PM CDT WED OCT 01 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0545 PM     HAIL             10 S KANSAS CITY        38.96N 94.58W
10/01/2014  E1.00 INCH       JACKSON            MO   NWS EMPLOYEE

&&

JWELSH
Special weather statement, Oct 1, 7:51 PM CDT, 17 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
751 PM CDT WED OCT 1 2014

KSZ025-020130-
ATCHISON KS-
751 PM CDT WED OCT 1 2014

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN ATCHISON COUNTY
UNTIL 830 PM CDT...

AT 749 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR DENISON...OR 19 MILES WEST OF NORTONVILLE...
MOVING EAST AT 25 MPH.

HAIL UP TO THE SIZE OF NICKELS AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THIS STORM WITHIN THE ADVISORY AREA. SEVERE WEATHER IS
EXPECTED SOUTH OF THE COUNTY LINE OVER JEFFERSON COUNTY.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
  ARRINGTON.

THIS STORM MAY INTENSIFY...AND A SEVERE THUNDERSTORM WATCH IS IN
EFFECT FOR THIS AREA. BE CERTAIN TO MONITOR LOCAL RADIO AND TV
STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

LAT...LON 3947 9557 3948 9525 3942 9526 3942 9557
      3942 9558
TIME...MOT...LOC 0051Z 273DEG 22KT 3939 9566

BLAIR

The office that day

Everything else NWS Kansas City, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 1, 8:08 PM CDTRiver Flood WarningEAXCooper, Saline4 days
Oct 1, 8:08 PM CDTRiver Flood WarningEAXCooper59 hr
Oct 1, 9:07 PM CDTSevere Thunderstorm WarningEAXPlatte38 min
Oct 1, 9:31 PM CDTSevere Thunderstorm WarningEAXClay, Platte31 min
Oct 1, 9:58 PM CDTAreal Flood AdvisoryEAXClay, Jackson, Platte6 hr
Oct 1, 10:08 PM CDTSpecial Weather StatementEAXRay52 min
Oct 1, 10:30 PM CDTFlash Flood WarningEAXClay, Jackson, Ray9 hr
Oct 1, 10:45 PM CDTSpecial Weather StatementEAXBates45 min
Oct 1, 11:00 PM CDTFlash Flood WarningEAXCarroll, Chariton9 hr
Oct 2, 12:12 AM CDTFlash Flood WarningEAXRandolph8 hr
Oct 2, 12:22 AM CDTSpecial Weather StatementEAXCass38 min
Oct 2, 12:39 AM CDTSevere Thunderstorm WarningEAXCass36 min
Oct 2, 4:44 AM CDTRiver Flood WarningEAXJohnson, Pettis57 hr
Oct 2, 6:20 AM CDTSpecial Weather StatementEAXAtchison55 min
Oct 2, 7:00 AM CDTAreal Flood AdvisoryEAXCooper, Pettis6 hr
Oct 2, 8:02 AM CDTAreal Flood AdvisoryEAXCooper, Howard, Randolph4 hr
Oct 2, 8:20 AM CDTSevere Thunderstorm WarningEAXClay, Platte40 min
Oct 2, 8:46 AM CDTRiver Flood WarningEAXRay34 hr
Oct 2, 8:55 AM CDTRiver Flood WarningEAXCass, Henry, Johnson57 hr
Oct 2, 8:55 AM CDTRiver Flood WarningEAXBates, Cass, Henry68 hr
Oct 2, 9:28 AM CDTAreal Flood AdvisoryEAXClay, Jackson, Platte3 hr
Oct 2, 9:34 AM CDTSpecial Weather StatementEAXHolt41 min
Oct 2, 9:47 AM CDTRiver Flood WarningEAXClay, Jackson, Ray67 hr
Oct 2, 9:47 AM CDTRiver Flood WarningEAXJackson, Lafayette, Ray4 days
Oct 2, 9:47 AM CDTRiver Flood WarningEAXCarroll, Lafayette, Saline4 days
Oct 2, 9:47 AM CDTRiver Flood WarningEAXCarroll, Chariton, Saline5 days
Oct 2, 9:47 AM CDTRiver Flood WarningEAXChariton, Howard, Saline3 days
Oct 2, 9:47 AM CDTRiver Flood WarningEAXCooper, Howard4 days
Oct 2, 11:49 AM CDTRiver Flood WarningEAXClay, Ray33 hr
Oct 2, 11:49 AM CDTRiver Flood WarningEAXCarroll54 hr
Oct 2, 12:02 PM CDTSpecial Weather StatementEAXCaldwell, Daviess28 min
Oct 2, 12:30 PM CDTAreal Flood AdvisoryEAXCass, Clay, Jackson, Platte, Ray3 hr
Oct 2, 3:24 PM CDTSevere Thunderstorm WarningEAXHenry36 min
Oct 2, 4:04 PM CDTSpecial Weather StatementEAXSaline26 min
Oct 2, 4:23 PM CDTSpecial Weather StatementEAXPettis22 min
Oct 2, 4:38 PM CDTSpecial Weather StatementEAXCooper37 min
Oct 2, 4:52 PM CDTSpecial Weather StatementEAXRandolph23 min
Oct 1, 7:51 PM CDTSpecial Weather StatementEAXAtchison39 min
Oct 1, 8:27 PM CDTSevere Thunderstorm WarningEAXLeavenworth48 min
Oct 1, 9:15 PM CDTSevere Thunderstorm WarningEAXJohnson, Leavenworth, Wyandotte45 min
Oct 1, 9:57 PM CDTSpecial Weather StatementEAXWyandotte33 min
Oct 1, 10:01 PM CDTSevere Thunderstorm WarningEAXLinn44 min
Oct 1, 10:48 PM CDTSpecial Weather StatementEAXLeavenworth27 min
Oct 1, 11:27 PM CDTSpecial Weather StatementEAXJohnson33 min
Oct 1, 11:39 PM CDTSevere Thunderstorm WarningEAXJohnson, Miami51 min

Nearby

River Flood Warnings in Missouri, 2014Every river flood warning in 2014

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive; the gauge from the NWS water service and the USGS.